North Carolina, 2008

Damaging Wind in North Carolina, July 4, 2008

July 4, 2008 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 4, 6:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 4, 6:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EDT FRI JUL 4 2008

.SYNOPSIS...
A FRONTAL BOUNDARY STALLED JUST NORTH OF THE AREA TONIGHT...WILL
GRADUALLY PUSH ACROSS THE REGION SATURDAY THROUGH MONDAY BEFORE
DISSIPATING EARLY TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MODERATE INSTABILITY COMBINED WITH A WEAK TROF/SHRTWV ENERGY HAS
PRODUCED SCTD SHRAS AND TSRAS ACRS THE NW HALF OF OUR FA SO FAR. A
LINE OF SHRAS AND TSTMS IS NOW GRADUALLY MOVING OFF TO THE EAST
TOWARDS NE AND SE SECTIONS OF OUR AREA. HAVE HAD SEVERAL REPORTS
OF SEVERE HAIL AND WIND DAMAGE ACROSS OUR NRN COUNTIES EARLIER THIS
EVENING...AND EXPECT THIS THREAT TO CONTINUE AS THE NRN PORTION OF
THE LINE MOVES TOWARDS THE ERN SHORE.

LATEST RADAR IMAGERY SHOWING MULTIPLE OUTFLOW BOUNDARIES ACRS THE
TIDEWATER AND NE NC...AND COULD SEE ADDITIONAL ACTIVITY FIRE UP AHEAD
OF THE MAIN LINE AS THESE BOUNDARIES INTERSECT. ACTIVITY SHOULD
GRADUALLY DECREASE FROM W TO E THRU MIDNIGHT AS THE TROF AXIS
SHIFTS TOWARDS THE COAST...AND WITH THE LOSS OF DAYTIME HEATING.

MIN TEMPS IN THE UPR 60S TO LWR 70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
UPR TROF DEVELOPS TO THE W OVR THE OH VLLY FOR SAT INTO MON...HELPING
TO GRADUALLY PUSH THE FRNTL BNDRY INTO AND ACRS THE AREA. THIS
WILL RESULT IN DEEPER MOIST/ENHANCED LIFT OVR THE ENTIRE REGION
THRU THE PERIOD. THIS IN TURN...SHUD IMPROVE OUR CHCS FOR SCTD
SHRAS AND TSRAS PRODUCING MUCH NEEDED RAINFALL FOR THE AREA.
MAX TEMPS WILL RANGE THRU THE 80S TO NR 90 SAT THRU MON...WITH MIN
TEMPS IN THE MID 60S TO LWR 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE FRONT LINGERS NEAR THE COAST MON NIGHT AND EVENTUALLY WASHES
OUT OVER SRN COUNTIES BY EARLY TUE. KEPT SLIGHT CHANCE POPS ACRS
ALL ZONES EARLY MON NIGHT...THEN SLIGHT CHANCE OVER COASTAL
LOCATIONS AFTER MIDNIGHT MON WHERE THE TAIL END REMNANTS OF THE
FRONT WILL BE. MILD TEMPS WITH LOWS IN THE UPR 60S/LWR 70S.

A WEAK TROF THEN MOVES OFF THE APPALACHIANS DURING THE DAY TUE.
RETURN/SW FLOW AROUND BERMUDA HIGH PRES OFFSHORE WILL RESULT IN AN
INCREASE IN MOISTURE (ESPECIALLY ACRS SRN SECTIONS)...AS WELL AS
WARMER TEMPS (HIGHS IN THE LWR 90S). HAVE A SLIGHT CHANCE OF
SHRAS/TSTMS TUE AFTN/EVNG DURING PEAK HEATING.

EXTENDED MODELS MOVE ANOTHER FRONT THRU THE REGION ON WED. PLENTY OF
AVAILABLE MOISTURE WILL BE IN PLACE WITH SW FLOW STRENGTHENING AHEAD
OF FRONT/AROUND THE HIGH OFFSHORE. INCLUDED CHANCE POPS ALL AREAS WED
AS FRONT APPROACHES. HIGH TEMPS A BIT COOLER ON WED WITH ADDITIONAL
CLOUD COVER IN PLACE...GENERALLY NEAR 90. CHANCE OF PRECIP CONTINUES
ACRS SRN SECTIONS THRU THUR AS THE FRONT STALLS OUT AND DISSIPATES
AS IT APPROACHES THE COAST. HIGHS SIMILAR ON THUR WITH BOUNDARY
LINGERING...NEAR 90. SLIGHT CHANCE PRECIP FOR NEXT FRI WITH TYPICAL
SUMMERTIME CONVECTION POSSIBLE...WITH WARM AND MOIST CONDITIONS
EXPECTED TO PERSIST INTO EARLY NEXT WEEKEND.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
GENERALLY VFR OVER THE TERMINALS TODAY. SMOKE PLUME MOSTLY BLOWING
OUT OVER THE LOWER CHES BAY WITH SW WINDS. SATELLITE SHOWS
INCREASE IN CU OVER NE NC AND CENTRL VA WHERE FIRST CONVECTION
LIKELY TO FIRE FOR OUR CWA. SCATTERED SHOWERS/TSTMS THRU THE
AFTERNOON AND EARLY EVENING.

SLOWLY ADVANCING FRONT TONIGHT WILL RESULT IN ISOLD-SCT CONVECTION
WITH REDUCED CIGS/VSBYS AS A RESULT. BEST CHANCE FOR IFR
CONDITIONS (MAINLY WITH REDUCED VSYBS IN HEAVY SHOWERS) WILL BE
FROM KSBY-KRIC AND POINTS W. VCNTY OF FRONT WILL PSBLY KEEP CHC OF
PRECIP OVER THE AREA LATE INTO NIGHT AND EARLY AM.

ELONGATED WARM CONVEYOR BELT WITH A SUBTROPICAL CONNECTION FROM THE
WRN GULF WILL MAINTAIN A FAIRLY MOIST COLUMN OVER THE REGION
THROUGH MONDAY...BEFORE A MID LVL SHORTWAVE AND SUBSEQUENT WRLY
FLOW FINALLY PUSHES THE SFC FRONT OFF THE COAST. THIS WILL LEAD TO
CONTINUED SHOWERS/TSTMS CHANCES AND PERIODIC MVFR AND IFR
CONDITIONS SAT THROUGH MON.

&&

.MARINE...
SEAS HAVE SUBSIDED DURING THE DAY AS THE PRES GRADIENT HAS
WEAKENED...WITH LATEST OBS RUNNING BETWEEN 2 TO 3 FT. WINDS ARE
GENERALLY ONSHORE WITH A WEAK SEABREEZE DEVELOPING THIS AFTERNOON.
SCATTERED HEAVY SHRAS/TSTMS WILL BE POSSIBLE THRU THE EVENING ACRS
THE BAY/SND/CSTL ZONES...WITH BRIEF GUSTY WINDS...SMALL HAIL AND
REDUCED VISIBILITIES POSSIBLE IN THE HEAVIEST SHRAS/TSTMS. IN
ADDITION...AREAS OF SMOKE (FROM THE WILDFIRE NEAR SUFFOLK VA) WILL
CONTINUE TO STREAM ACRS THE SRN CSTL ZONES REDUCING VISIBILITIES.

WIND PATTERN WILL REMAIN DIURNALLY DRIVEN...OFFSHORE WINDS LATER
THIS EVENING/TONIGHT...THEN ONSHORE AGAIN TOMORROW AFTN WITH
SEABREEZE DEVELOPING YET AGAIN.

A COLD FRONT MOVES CLOSER THIS WEEKEND WHICH WILL ONCE AGAIN
INCREASE THE PRES GRADIENT. COULD HAVE BRIEF SCA CONDITIONS
SUN NIGHT/EARLY MON WITH SOUTHERLY FLOW STRENGTHENING AS THE
FRONT/BOUNDARY STALLS OUT NEAR THE COASTAL WATERS.

MEANWHILE...HIGH PRES WILL REMAIN ANCHORED NEAR BERMUDA THRU NEXT
WEEK...WITH ANOTHER FRONT APPROACHING THE COAST BY LATE WED. THE
NEXT FRONT THEN WASHES OUT OVER THE SRN COASTAL WATERS THUR THRU
FRI.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRL/TMG
NEAR TERM...JRL/TMG
SHORT TERM...TMG
LONG TERM...JRL
AVIATION...JEF
MARINE...JRL
Hazardous weather outlook, Jul 4, 3:07 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT FRI JUL 4 2008

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>014-030>032-VAZ048-
049-060>094-096-099-100-052015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-ACCOMACK-NORTHAMPTON VA-
407 PM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-102-VAZ095-097-098-052015-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
407 PM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS. ALSO...AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR
QUALITY AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BAJ

In the hours before

Special weather statement, Jul 4, 6:44 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
744 PM EDT FRI JUL 4 2008

MDZ023-024-VAZ099-050100-
ACCOMACK VA-INLAND WORCESTER MD-SOMERSET MD-
744 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE BAY INTO THE LOWER
MARYLAND EASTERN SHORE AND LOWER EASTERN SHORE OF VIRGINIA...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 17 MILES SOUTHWEST OF CRISFIELD...OR ABOUT 17
MILES NORTHWEST OF EXMORE...MOVING NORTHEAST AT 24 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SAXIS AT 825 PM EDT...BLOXOM AT 830 PM
EDT...SANFORD AT 835 PM EDT...HALLWOOD AT 840 PM EDT...
TEMPERANCEVILLE AT 845 PM EDT...OAK HALL AT 850 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

MCNATT
Special weather statement, Jul 4, 7:10 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
810 PM EDT FRI JUL 4 2008

MDZ021>023-050100-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
810 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS MOVING THROUGH THE LOWER MARYLAND EASTERN
SHORE...

AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 14 MILES WEST OF FRUITLAND...OR ABOUT 13 MILES
NORTHWEST OF PRINCESS ANNE...MOVING NORTHEAST AT 28 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ROYAL OAK...AND...GREEN HILL AT 815 PM
EDT...TRINITY AT 820 PM EDT...CATCHPENNY AT 825 PM EDT...HEBRON AT
835 PM EDT...SALISBURY AT 840 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

MCNATT
Special weather statement, Jul 4, 7:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
819 PM EDT FRI JUL 4 2008

VAZ068-070-071-080>083-088>094-096-050130-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HENRICO
VA-ISLE OF WIGHT VA-JAMES CITY VA-NEW KENT VA-NEWPORT NEWS/HAMPTON
VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK
VA-
819 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHSIDE AND EASTERN VIRGINIA...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVIER SHOWERS AND SCATTERED STRONG THUNDERSTORMS FROM
CHESTER TO WAKEFIELD...MOVING EAST AT 23 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HOPEWELL AROUND 825 PM EDT...
  WAKEFIELD AROUND 830 PM EDT...
  CLAREMONT AROUND 845 PM EDT...
  SURRY AROUND 855 PM EDT...
  CHARLES CITY AROUND 910 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

05
Local storm report, Jul 4, 7:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
838 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     CAMBRIDGE               38.56N 76.08W
07/04/2008                   DORCHESTER         MD   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ACROSS THE CITY OF CAMBRIDGE.

&&

JMCNATT
Special weather statement, Jul 4, 7:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
852 PM EDT FRI JUL 4 2008

VAZ099-100-050145-
ACCOMACK VA-NORTHAMPTON VA-
852 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS MOVING INTO THE LOWER EASTERN SHORE OF
VIRGINIA...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 19 MILES SOUTHWEST OF EXMORE...OR ABOUT OVER
CAPE CHARLES...MOVING EAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR CHERITON AT 900 PM EDT...SIMPKINS...AND...EASTVILLE AT 905 PM
EDT...MACHIPONGO AT 915 PM EDT.

WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

MCNATT
Local storm report, Jul 4, 8:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     QUINTON                 37.53N 77.12W
07/04/2008                   NEW KENT           VA   TRAINED SPOTTER

            TREES DOWNED ALONG VA-249 HIGHWAY...

&&

05

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
July 4, 8:30 PM EST
Where
Northampton County, 1.31 mi WSW of Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.420, -77.250

Tree was downed just southwest of Conway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126633.